Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 179, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 20, 2021, 6:50 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 6:50 PM EDT (22:50 UTC)
- Expired
- Jul 20, 2021, 7:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:01 PM EDT | TSTM WND DMG | New Lebanon, PA | 2 TREES DOWN |
| Jul 20, 7:12 PM EDT | TSTM WND DMG | Utica, PA | TREE DOWN ON UTICA ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WUUS51 KPBZ 202250
SVRPBZ
PAC085-121-202315-
/O.NEW.KPBZ.SV.W.0179.210720T2250Z-210720T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
650 PM EDT Tue Jul 20 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Mercer County in northwestern Pennsylvania...
West central Venango County in northwestern Pennsylvania...
* Until 715 PM EDT.
* At 650 PM EDT, a severe thunderstorm was located 8 miles east of
Greenville, or 16 miles northeast of Hermitage, moving east at 20
mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Stoneboro... Polk...
Sandy Lake... Fredonia...
Utica... New Lebanon...
Sheakleyville... Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 127
and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4136 7990 4130 8030 4142 8033 4148 8019
4148 8013 4149 8012 4149 8000 4150 8000
4150 7998
TIME...MOT...LOC 2250Z 266DEG 17KT 4140 8021
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
325
WWUS51 KPBZ 202258
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
658 PM EDT Tue Jul 20 2021
PAC085-121-202315-
/O.CON.KPBZ.SV.W.0179.000000T0000Z-210720T2315Z/
Mercer PA-Venango PA-
658 PM EDT Tue Jul 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN MERCER AND WEST CENTRAL VENANGO COUNTIES...
At 658 PM EDT, a severe thunderstorm was located 11 miles east of
Greenville, or 16 miles west of Franklin, moving east at 20 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Stoneboro... Polk...
Sandy Lake... Fredonia...
Utica... New Lebanon...
Sheakleyville... Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 127
and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4131 8026 4143 8030 4148 8019 4148 8013
4149 8012 4149 8000 4150 8000 4150 7998
4136 7990
TIME...MOT...LOC 2258Z 266DEG 17KT 4140 8016
HAIL...1.00IN
WIND...60MPH
$$515
WWUS51 KPBZ 202312
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
712 PM EDT Tue Jul 20 2021
PAC085-121-202321-
/O.EXP.KPBZ.SV.W.0179.000000T0000Z-210720T2315Z/
Mercer PA-Venango PA-
712 PM EDT Tue Jul 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER AND WEST
CENTRAL VENANGO COUNTIES WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Eastern Mercer county, Western Venango County until 745 PM.
LAT...LON 4131 8026 4143 8030 4148 8019 4148 8013
4149 8012 4149 8000 4150 8000 4150 7998
4136 7990
TIME...MOT...LOC 2311Z 266DEG 17KT 4140 8010
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:04 PM EDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 20, 1:04 PM EDT, 5 hours 46 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 104 PM EDT Tue Jul 20 2021 .SYNOPSIS... Dry weather is expected until a crossing cold front returns shower and thunderstorm chances to the area tonight and early Wednesday. Dry weather should return Thursday under high pressure. && .NEAR TERM /THROUGH TONIGHT/... Dry weather can be expected for most of this afternoon with shortwave ridging in nw flow aloft; however, a shortwave trough is traversing the ern Lakes and is expected to spawn some isold, to sct showers and storms this evening. Better focus for those is over the I 80 zones where forcing for ascent will briefly maximize. A trailing, and deeper trough will maintain shower and storms chance overnight. Severe weather is not anticipated given an overall lack of instability. No change was needed for the forecast of seasonable temperature. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... Isolated to scattered showers will wane as the morning and system progress on Wednesday. Cooler and less humid conditions are expected behind the front as high pressure builds through Thursday under NW flow aloft. An approaching shortwave trough in the NW flow should result in low chances for showers Thursday night, mainly N of PIT. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Model ensembles indicate troughing should persist across much of the Eastern CONUS through the period. Occasional shower and thunderstorm chances are expected as shortwaves embedded in NW flow aloft cross the region, though significant timing/location differences exist in the operational models. Stayed close to the blended ensemble guidance to smooth out some of these differences. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR/diurnal CU expected through the day under shortwave ridging. A shortwave trough in nw flow, and its associated sfc cold front will approach the region this evening. Included a VCTS mention at FKl and DUJ as scattered showers/tstms move across the region with the approaching front. Cig deterioration to MVFR and IFR is then expected after FROPA late tonight for ports near and N of PIT. Restrictions are possible through erly Wed with the crossing cold front. .Outlook... The next restriction chc is expected Fri and Sat with crossing fronts. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 20, 3:19 AM EDT, 15 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 319 AM EDT Tue Jul 20 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-210730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 319 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 6:01 PM EDT, 49 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 601 PM EDT Tue Jul 20 2021 PAZ007-013-202245- Lawrence-Mercer- 601 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE COUNTIES... At 600 PM EDT, a strong thunderstorm was located over Hubbard, or near Sharon, moving southeast at 15 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Hermitage... Sharon... Sharpsville... Farrell... New Wilmington... Mercer... Pulaski... New Bedford... West Middlesex... Clark... Wheatland... Fredonia... This includes the following highways... Interstate 80 in Pennsylvania between mile markers 0 and 12. Interstate 376 in Pennsylvania between mile markers 4 and 8. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4132 8017 4100 8044 4104 8052 4140 8052 TIME...MOT...LOC 2200Z 302DEG 13KT 4119 8059
Special weather statement, Jul 20, 6:44 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
644 PM EDT Tue Jul 20 2021
PAZ007-008-202315-
Venango-Mercer-
644 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHEASTERN MERCER AND WEST CENTRAL VENANGO COUNTIES...
At 644 PM EDT, a strong thunderstorm was located 7 miles east of
Greenville, or 15 miles northeast of Hermitage, moving east at 20
mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Stoneboro... Sandy Lake...
Fredonia... New Lebanon...
Sheakleyville... Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 126
and 137.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4134 7994 4129 8031 4144 8038 4148 8026
4148 8013 4149 8012 4149 8001
TIME...MOT...LOC 2244Z 254DEG 19KT 4140 8025Special weather statement, Jul 20, 6:46 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 646 PM EDT Tue Jul 20 2021 PAZ007-013-202330- Lawrence-Mercer- 646 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN MERCER AND WESTERN LAWRENCE COUNTIES... At 646 PM EDT, a strong thunderstorm was located near Oakwood, or 7 miles northwest of New Castle, moving southeast at 25 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... New Castle... New Wilmington... Oakwood... New Castle Northwest... Pulaski... Bessemer... New Bedford... South New Castle... This includes Interstate 376 in Pennsylvania between mile markers 4 and 14. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4108 8023 4091 8043 4097 8052 4118 8052 TIME...MOT...LOC 2246Z 304DEG 20KT 4106 8045
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:01 PM EDT | Special Weather Statement | PBZ | Mercer | 44 min |
| Jul 20, 6:44 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
| Jul 20, 6:46 PM EDT | Special Weather Statement | PBZ | Lawrence | 44 min |
| Jul 20, 7:11 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 34 min |
| Jul 20, 7:21 PM EDT | Special Weather Statement | PBZ | Venango | 24 min |
| Jul 20, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 27 min |
| Jul 20, 7:54 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 51 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.